|switch from Kaletra
Nov 19, 2006
First, thanks for all you do in helping us pozzies out. I have been in a study with Kaletra plus either Epzicom or Truvada. I have had fairly significant GI problems (severe diarrhea, nausea, gas, etc.) that has improved only slightly over the 10 months on the meds. If I eat extremely high fiber, that helps - otherwise I play the game of how much immodium to take before I change over to constipation. I have had good response with CD4 from 67 - 204 and VL from 250000 to undetectable. My physician has suggested that I could drop out of the study and switch to either Lexiva or Reyataz (plus either Truvada or Epzicom depending on what I am actually on now). I have two questions: 1. Do you recommend either of these meds over the other? 2. While I don't like the side-effect, I can tolerate them and would not stop taking the meds if they continue as is. Is there a real advantage in switching?
Response from Dr. Henry
There may be a modest GI symptom benefit from switching off the Kaletra for some/most patients. Ordinarily I don't encourage my own patients to drop out of a study when they are doing OK clinically and having mild/modest symptoms since that undermines the quality of the study that they committed to but ultimately it is up to the patient and how they are feeling day to day. Once a study is over then switching to a potentially more attractive regimen is my practice. Often the more attractive regimens are available due to other studies demonstrating that and making new drugs/regimens available. The high level of patient interest in studies of HIV treatment is one of the primary reasons progress has been so brisk and continues to evolve and impove fairly quickly compared to many other disease conditions. As far as your question re Lexiva vs Reyataz (boosted with ritonavir) I haven't seen a direct comparison of them though have used ofte used both. Both can be dosed once a day and generally have either slightly better (Reyataz) or comparable (Lexiva) GI side effects relative to Kaletra though that fluctuates widely from patient to patient. KH
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.